Florida, 2017Hail and Damaging Winds in Florida, January 22, 2017
January 22, 2017 · NWS MLB · 9 events in 4 counties and zones
An unusually strong jet stream aided development of an intense squall line which moved rapidly across east central Florida during the evening of January 22. Several thunderstorms developed ahead of the main squall line and became severe, as well as other storms within the squall line itself.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong jet stream aided development of an intense squall line which moved rapidly across east central Florida during the evening of January 22. Several thunderstorms developed ahead of the main squall line and became severe, as well as other storms within the squall line itself. Reports of quarter sized hail, wind gusts over 60 mph and funnel clouds were received. A localized area of tree damage also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 22, 4:25 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 22, 4:25 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
425 PM EST Sun Jan 22 2017
...Potentially Rare & Significant Severe Weather Event This
Evening...
.DISCUSSION...
Short Term...All eyes remain focused on the potential for a rare
and significant severe weather event taking shape across the
central and northern Florida Peninsula. A significant upper level
system will move over the Mississippi Valley and aid in the rapid
deepening of low pressure over the southeast tonight. Increasingly
favorable wind and shear profiles are expected to align and lead
to a very active late afternoon and evening period across the
forecast area. Low/mid layer flow will continue to increase to
65-70 knots through late afternoon, with 850mb winds as high as
50-60 knots across northern sections by 21-00Z. The strengthening
environmental wind profiles and shear will support very fast
moving storms with the potential for damaging winds and also
isolated strong to violent (EF2+) tornadoes. Some of these have
the potential to be long tracked and significant. Tornado Watches
will likely go into effect shortly.
Expect threats to evolve from two different modes of convection,
including the potential for isolated supercell development out
ahead of a organized and powerful squall line that will begin to
move through after sunset. Pre-squall line convection will
continue to develop in an increasingly favorable environment along
and north of the I-4 corridor through sunset. The squall line is
expected to approach our westernmost areas between 23Z-00Z and
quickly pushing to the south and east from there, pressing off the
Treasure Coast around or slightly after midnight.
Short-lived intense rainfall can also be expected but given the
fast forward motion, amounts should not be excessive with
widespread one half inch accumulations and locally up to 2 inches.
Will maintain a small chance for showers and thunderstorms past
midnight as upper level energy in association with the parent low
passes over the state. In fact, more recent runs of some mesoscale
models indicate additional low-topped convection developing over
the Gulf and moving across the Peninsula toward sunrise. It should
be noted that while some strong wind gusts may accompany these
showers, any severe weather threat will have passed.
Monday...Windy conditions will exist across the area Monday as a
strong westerly flow ushers in drier/cooler air behind the front.
Another Wind Advisory may be needed across the area as winds are
forecast to reach near 25 mph with gusts to 30-35 mph. Lingering
low clouds and areas of light rain/isolated showers may continue
into the morning hours as axis of low aloft pushes across the
state. Rain chances should then end into the afternoon, with skies
gradually clearing into the evening. Highs will reach the low to
mid 70s with temperatures falling into the upper 40s to low 50s
over much of the region Monday night.
Tuesday-Wednesday...High pressure will approach the area from the
west Tuesday, then will continue eastward across the state and
offshore into mid week. This will lead to decreasing winds through
the period, shifting from the W/NW Tuesday to S/SW on Wednesday.
Drier airmass across the area will keep rain chances out of the
forecast, and temperatures will gradually increase from near normal
on Tuesday/Tuesday Night to slightly above normal into Wednesday.
Thursday-Saturday...Warmer than normal conditions will continue
across the area Thursday before a cold front moves southward through
the region late in the day through Thursday night. Rain chances
remain rather low with this frontal passage, and any rainfall looks
to be rather light. Cooler/drier conditions then expected across
the area behind the front late week into Saturday.
&&
.AVIATION...
Strong south to southwest flow, with sustained surface winds 20-25
kts gust 30-35 knts will continue ahead of a developing squall
line over the eastern Gulf of Mexico. Rapidly deterioratingconditions
are anticipated late this afternoon and especially sunset as the
squall line approaches from the west. Expect squall line to
approach KLEE between 23Z-00Z and move rapidly to the south and
east, exiting the Treasure Coast after 05Z-06Z.
&&
.MARINE...
Today/Tonight...Gale Warning will go into effect at 4PM/21Z as winds
increase to 30-35 knots offshore this evening and overnight.
Frequent gusts to Gale Force (34 knots) expected over the
nearshore waters. Seas building to 7 feet this afternoon
offshore, then 10-11 feet tonight. The offshore flow will suppress
seas nearshore to 4-5 feet.
Monday...Very hazardous boating conditions will continue across
the waters, as strong W/NW winds up to 25-30 knots persist,
maintaining seas of 9-11 feet offshore. A Gale Warning will remain
in effect over the waters through the late evening.
Tuesday-Thursday...High pressure will shift eastward across the Gulf
Tuesday and then cross the state and push offshore into mid week.
This will allow W/NW winds and seas to gradually decrease into
Tuesday, but poor to hazardous boating conditions will likely
persist. As winds decrease even further and switch to the S/SW into
mid week, boating conditions will become more favorable.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 60 71 49 70 / 90 20 0 0
MCO 62 72 51 72 / 90 20 0 0
MLB 63 75 49 72 / 90 20 0 0
VRB 65 74 52 74 / 90 20 10 0
LEE 60 70 50 70 / 90 20 0 0
SFB 62 72 50 73 / 90 20 0 0
ORL 62 72 51 72 / 90 20 0 0
FPR 64 75 48 74 / 90 20 10 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until midnight EST tonight for Coastal Volusia
County-Indian River-Inland Volusia County-Martin-Northern
Brevard County-Northern Lake County-Okeechobee-Orange-
Osceola-Seminole-Southern Brevard County-Southern Lake
County-St. Lucie.
AM...Small Craft Advisory until 4 PM EST this afternoon for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 11 PM Monday to 9 AM EST Tuesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
Gale Warning until 11 PM EST Monday for Flagler Beach to Volusia-
Brevard County Line 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Ulrich/Volkmer/Combs/Cristaldi/Sharp/Lascody/Smith/SprattHazardous weather outlook, Jan 22, 4:17 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EST SUN JAN 22 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
417 PM EST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
ENVIRONMENTAL CONDITIONS AHEAD OF A POTENT LOW PRESSURE SYSTEM
ACROSS THE SOUTHEAST STATES WILL SUPPORT SEVERE THUNDERSTORMS
ACROSS THE NORTHERN FLORIDA PENINSULA INTO EARLY EVENING THAT WILL
THEN MOVE SOUTHEAST ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA
THROUGH LATE EVENING AND UNTIL AROUND 1 AM ACROSS THE TREASURE
COAST. DEEP LAYER WIND SHEAR...COLDER TEMPERATURES ALOFT AND
STRONG INSTABILITY WILL PRODUCE AN ENHANCED RISK OF DAMAGING
WINDS...HAIL AND A FEW STRONG LONG TRACKED TORNADOES. WIDESPREAD
RAINFALL AMOUNTS AROUND ONE HALF INCH ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS UP TO 1 TO 2 INCHES POSSIBLE.
RESIDENTS AND VISITORS IN THE AREA SHOULD REVIEW THEIR EMERGENCY
PLANS FOR SEVERE THUNDERSTORMS AND TORNADOES. IF WARNINGS ARE
ISSUED...HEAD TO A STURDY STRUCTURE AWAY FROM WINDOWS IMMEDIATELY.
ALSO...ENSURE YOU HAVE MULTIPLE WAYS TO RECEIVE WATCH AND WARNING
INFORMATION...INCLUDING THROUGH NOAA WEATHER RADIO...YOUR SMART
PHONE...LOCAL TV OUTLETS...OR A COMPUTER.
.HIGH WIND IMPACT...
A WIND ADVISORY CONTINUES THROUGH MIDNIGHT FOR STRONG AND GUSTY
SOUTHWEST WINDS 20 TO 30 MPH WITH OCCASIONAL GUSTS UP TO 40 TO 45
MPH. LOOSE OR LIGHTWEIGHT OBJECTS SHOULD BE SECURED. SMALL TREE
LIMBS MAY BE BROUGHT DOWN.
.RIP CURRENT IMPACT...
A SMALL BUT LONG PERIOD NORTHEAST SWELL WILL PRODUCE A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE
INTRACOASTAL AND ATLANTIC WATERS THIS EVENING AND TONIGHT. A
LARGE SWATH OF 35 TO 45 KNOT WINDS ARE EXPECTED TO ACCOMPANY THE
SQUALL LINE AND ANY STORMS THAT DEVELOP AHEAD OF THE LINE. MORE
INTENSE LOCALIZED WINDS OF 50 TO 60 KNOTS WILL OCCUR WITHIN THE
SQUALL LINE AS IT PUSHES ACROSS THE INTRACOASTAL AND ATLANTIC
WATERS.
.WIND AND SEA IMPACT...
A GALE WARNING IS IN EFFECT. EXTREMELY HAZARDOUS WINDS AND SEAS
ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY HAZARDOUS BOATING CONDITIONS WILL CONTINUE MONDAY DUE TO
STRONG WEST WINDS 20 TO 30 KNOTS MAINTAINING SEAS 10 TO 11 FEET
WELL OFFSHORE. A GALE WARNING WILL REMAIN IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION IS EXPECTED
LATE THIS AFTERNOON AND TONIGHT.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN MELBOURNE AT 3 2 1 2 5 5 0 2 1 2.
VOLKMER
In the hours before
Special weather statement, Jan 22, 3:51 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
351 PM EST SUN JAN 22 2017
FLZ041-044-144-222145-
Inland Volusia County FL-Northern Lake County FL-
Southern Lake County FL-
351 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND NORTHWESTERN VOLUSIA
COUNTIES UNTIL 445 PM EST...
At 348 PM EST, Doppler radar was tracking developing strong
thunderstorms near Bushnell and Brooksville, moving northeast at 60
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms as they move through Lake and Volusia Counties.
Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake, and DeLand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
2928 8164 2930 8167 2934 8163 2938 8145
2940 8142 2926 8142 2926 8133 2907 8123
2878 8162 2878 8165 2875 8166 2853 8195
TIME...MOT...LOC 2048Z 231DEG 53KT 2872 8207
DWSLocal storm report, Jan 22, 4:07 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
407 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.42N 81.32W
01/22/2017 M46 MPH ORANGE FL ASOS
ORLANDO INTERNATIONAL AIRPORT MEASURED A WIND GUST OF 40
KTS/46 MPH FROM THE SSW.
&&
JCSpecial weather statement, Jan 22, 6:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
648 PM EST SUN JAN 22 2017
FLZ045-046-053-144-230030-
Osceola FL-Southern Lake County FL-Orange FL-Seminole FL-
648 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...SOUTHWESTERN LAKE...
SEMINOLE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 730 PM EST...
At 647 PM EST, Doppler radar was tracking strong thunderstorms near
Four Corners and Bay Lake, moving northeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.
A tornado watch remains in effect until 1000 PM EST for east central
Florida.
LAT...LON 2850 8196 2851 8195 2880 8120 2880 8118
2878 8118 2879 8114 2883 8112 2836 8091
2826 8159 2826 8166 2835 8166 2835 8179
2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 2347Z 232DEG 49KT 2837 8167
dwsEvent by event
4 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail, Lake
- When
- January 22, 6:48 PM EST
- Where
- Lake County, 0.92 mi NW of Leesburg
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 28.810, -81.880
A photo provided via Twitter showed quarter sized hail fell in Leesburg during passage of an isolated severe thunderstorm ahead of a strong squall line.
Hail, Lake
- When
- January 22, 6:52 PM EST
- Where
- Lake County, 1.21 mi W of Tavares
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 28.800, -81.740
A photo re-tweeted via Twitter by broadcast media showed dime to quarter size hail fell in Tavares during passage of an isolated severe thunderstorm ahead of a strong squall line.
Hail, Lake
- When
- January 22, 7:00 PM EST
- Where
- Lake County, 0.61 mi W of Grand Is
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.880, -81.730
A trained weather spotter in Grand Island observed quarter-sized hail falling as an isolated severe thunderstorm moved rapidly northeast across the area.
Thunderstorm Wind, Seminole
- When
- January 22, 7:11 PM EST
- Where
- Seminole County, 0.61 mi W of (Sfb)sanford Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.780, -81.240
The Sanford Airport (KSFB) ASOS recorded wind gusts to 61 mph from the south-southwest as a severe thunderstorm crossed the airfield.
Funnel Cloud, Lake
- When
- January 22, 7:13 PM EST to 7:18 PM EST
- Where
- Lake County, 0.69 mi N of Dona Vista
- Reported by
- Trained Spotter
- Coordinates
- 28.890, -81.550
A trained weather spotter observed a funnel cloud near Cassia, moving northeast. The funnel cloud dissipated about 5 minutes after first being observed.
Thunderstorm Wind, Volusia
- When
- January 22, 7:47 PM EST
- Where
- Volusia County, New Smyrna Beach
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.020, -80.930
The New Smyrna Beach Airport (KEVB) AWOS observed winds of 62 mph as a severe thunderstorm within a squall line crossed the airfield.
Hail, Brevard
- When
- January 22, 7:56 PM EST
- Where
- Brevard County, 4.32 mi SSW of Scottsmoor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.710, -80.890
A trained weather spotter observed nickel-sized hail at Hacienda Del Rio near Edgewater.
Thunderstorm Wind, Volusia
- When
- January 22, 8:05 PM EST
- Where
- Volusia County, 1.51 mi SSE of Fatio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.030, -81.340
A trained weather spotter provided photos of wind damage which occurred to trees near the intersection of State Road 44 and S. Ridgewood Road in Deland. The photos of damage to multiple large limbs and several small trees suggested winds near 60 mph.
Funnel Cloud, Brevard
- When
- January 22, 10:20 PM EST
- Where
- Brevard County, 1.84 mi NE of West Eaugallie
- Reported by
- Trained Spotter
- Coordinates
- 28.150, -80.660
A trained weather spotter observed a funnel cloud near Lake Washington Road in Melbourne.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669116, 669117, 669123, 669118, 669119, 669120, 669121, 669126, 669122.